Missouri, 2010

Flooding in Missouri, January 23 to 25, 2010

January 23 to 25, 2010 · NWS SGF · 16 events in 11 counties and zones

A slow moving storm system brought an extended period of heavy rainfall which produced flooding across portions of the Missouri Ozarks. Numerous road closures were reported as streams and creeks swelled and low water crossings and roads became impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving storm system brought an extended period of heavy rainfall which produced flooding across portions of the Missouri Ozarks. Numerous road closures were reported as streams and creeks swelled and low water crossings and roads became impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 23, 5:48 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jan 23, 5:48 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CST SAT JAN 23 2010

...UPDATE TO AVIATION...

.DISCUSSION...

RAIN IS SLOWLY SPREADING EAST ACROSS THE REGION TODAY. NO
SIGNIFICANT CHANGES TO THE FORECAST HAVE BEEN MADE THROUGH
SUNDAY..WITH COLD FRONT OVER THE PLAINS WILL MOVE THROUGH THE CWFA
LATE TONIGHT AND SUNDAY. WILL STILL NEED TO WATCH EASTERN SECTIONS
OF THE CWFA AS INCREASING MOISTURE FETCH CONTINUES TO FEED INTO
THE AREA AND DEEPER LIFT DEVELOPS IN DIFFLUENT FLOW ALOFT AS UPPER
JET NOSES INTO THE MID MS VLY. RAIN TOTALS MAY BE ENHANCED BY WEAK
CONVECTION AS WELL. LOW WATER CROSSING FLOODING A POSSIBILITY
OVER THE EASTERN OZARKS.

RAIN WILL LINGER SUNDAY MORNING AS COLD FRONT FINALLY MOVES
THROUGH ...AND COULD CONCEIVABLY SEE SOME SNOWFLAKES AS COLDER
850MB ADVECTS SOUTHEAST INTO THE AREA. NO SERIOUS IMPACT IS
EXPECTED SHOULD THIS OCCUR.

A BRIEF PERIOD OF QUIET WEATHER IS EXPECTED MON/TUE AS THE TROUGH
EXITS. A SPLIT UPPER LEVEL PATTERN CONTINUES TO BE ADVERTISED
DURING THE MID AND LATE WEEK PERIOD. AN INTERESTING WINTER WEATHER
SCENARIO IS CERTAINLY POSSIBLE DURING THE WED NIGHT-THU-FRI
TIME FRAME AS A SOUTHERN STREAM SHORTWAVE...NOW OVER THE NORTHWEST
PACIFIC...MOVES QUICKLY TO THE SW AZ/MEXICO BORDER BY 00Z
THU...THEN OUT INTO THE PLAINS AND THROUGH THE LOWER/MID MS VLY
THU NIGHT/EARLY FRI. FOR NOW...DECENT AGREEMENT EXISTS BETWEEN THE
OPERATIONAL GFS AND ECMWF. THE GFS ENSEMBLE MEAN IS A LITTLE
SLOWER THAN BOTH THE OPERATIONAL MODELS...AND NO DOUBT WE WILL
STILL SEE FCST SHIFTS AND SPEED AND TRACK OF THIS SYSTEM BEFORE
ITS ALL OVER. THERMAL PROFILES WOULD SUPPORT A RAIN OR A WINTRY
MIX AS ISENTROPIC ASCENT COMMENCES LATE WED WED NIGHT...EVENTUALLY
TRANSITIONING TO SNOW. POTENTIALLY...SOME DECENT ACCUMULATION IS
POSSIBLE DEPENDING ON THE TRACK OF THE SYSTEM. HAVE CONTINUED TO
PLAY UP A BIT IN THE HWO WITH A LOT OF CONDITIONAL WORDING. DSA

&&

.AVIATION...

AHEAD OF A SLOW MOVING COLD FRONT...A SHIELD OF RAIN CONTINUES TO
MOVE NORTHEASTWARD ACROSS ARKANSAS AND MISSOURI. BREAKS IN THE
RAIN WILL CONTINUE TO CAUSE ALL THREE SITES TO BOUNCE BACK AND
FORTH ACROSS MVFR AND IFR FLIGHT CATEGORIES THROUGH THE NIGHT...WITH
BBG EXPERIENCING THE LOWEST CLOUD COVER AND LIFR VIS AT TIMES. AS
THE FRONT FINALLY PUSHES THROUGH MID SUNDAY MORNING...LOW CLOUDS
WILL BEGIN TO CLEAR OUT AND BRING A RETURN TO VFR CONDITIONS.

CCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jan 23, 7:56 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CST SAT JAN 23 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
756 PM CST SAT JAN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

QUICK MOVING LOW PRESSURE MOVING THROUGH THE SOUTHERN PLAINS AND
LOWER MISSISSIPPI VALLEY SOME TIME BETWEEN WEDNESDAY NIGHT AND
FRIDAY WILL BRING THE POTENTIAL OF A MIX OF LIGHT RAIN AND
ACCUMULATING WINTER PRECIPITATION TO SOUTHEAST KANSAS AND
SOUTHWEST AND CENTRAL MISSOURI. WHILE OVERALL CONFIDENCE IS STILL
LOW CONCERNING THE TRACK AND TIMING OF THIS STORM...ANALYSIS OF
FORECAST DATA DOES SUGGEST THAT WINTER PRECIPITATION WILL IMPACT
THE REGION AT SOME POINT LATE IN THE WORK WEEK...MOST LIKELY
THURSDAY AND/OR FRIDAY. ADDITIONAL FORECASTS AND HAZARDOUS
WEATHER
OUTLOOKS SHOULD BE MONITORED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood. Local standard time, as filed.

Flood, Douglas

When
January 23, 10:00 PM CST to January 25, 9:00 AM CST
Where
Douglas County, 1.49 mi SSW of Ann to 2.03 mi SW of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.010, -92.210

A low water crossing, on State Route EE, was flooded and impassable.

Flood, Howell

When
January 23, 11:00 PM CST to January 25, 9:00 AM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.04 mi SE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

A low water crossing, on Highway 142, was flooded and impassable.

Flood, Wright

When
January 23, 11:00 PM CST to January 25, 9:00 AM CST
Where
Wright County, 4.1 mi NNE of Mansfield to 3.66 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.540

A low water crossing, on Route AB, was flooded and impassable.

Flood, Dallas

When
January 24, 12:00 AM CST to January 25, 12:00 AM CST
Where
Dallas County, 2.29 mi WNW of Buffalo Arpt to 3.01 mi NW of Buffalo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.680, -93.120

A low water crossing, on Route C along Lindley Creek, was flooded and impassable.

Flood, Polk

When
January 24, 12:00 AM CST to January 25, 12:00 AM CST
Where
Polk County, 2.26 mi NE of Goodson to 1.91 mi NE of Goodson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.724, -93.242

A low water crossing, on Route P, was flooded and impassable.

Flood, Morgan

When
January 24, 12:00 AM CST to January 25, 12:00 AM CST
Where
Morgan County, 1.29 mi ENE of Zwanzig to 1.3 mi NE of Zwanzig
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.340, -92.910

A low water crossing, on Locust Road along Locust Creek, was flooded and impassable.

Flood, Webster

When
January 24, 4:00 AM CST to January 25, 8:00 AM CST
Where
Webster County, Olga to 0.24 mi SSE of Olga
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -92.920

A low water crossing, on Route Z, was flooded and impassable.

Flood, Wright

When
January 24, 4:00 AM CST to January 25, 8:00 AM CST
Where
Wright County, 2.07 mi N of Jerktail to 2.5 mi N of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.450, -92.450

A low water crossing, on Route Z, was flooded and impassable.

Flood, Wright

When
January 24, 4:00 AM CST to January 25, 12:00 AM CST
Where
Wright County, 1.68 mi W of Rayborn to 1.36 mi WNW of Rayborn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.301, -92.400

A low water crossing, on Route E, was flooded and impassable.

Flood, Texas

When
January 24, 8:00 AM CST to January 25, 8:00 AM CST
Where
Texas County, 4.25 mi NW of Prescott to 3.76 mi WNW of Prescott
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.465, -91.994

A low water crossing, on Route BB along the Big Piney River, was flooded and impassable.

Flood, Maries

When
January 24, 8:05 AM CST to January 25, 8:05 AM CST
Where
Maries County, 2.8 mi ESE of Belle to 4.09 mi ESE of Belle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.270, -91.670

A low water crossing, on County Road 406 along a branch of the Dry Fork River, was flooded and impassable.

Flood, Douglas

When
January 24, 9:00 AM CST to January 25, 9:00 AM CST
Where
Douglas County, 2.72 mi W of Ava Muni Meml Arpt to 2.44 mi NNE of Arno
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.967, -92.729

A low water crossing, on Route Y along the Beaver Creek, was flooded and impassable.

Flood, Ozark

When
January 24, 9:00 AM CST to January 25, 9:00 AM CST
Where
Ozark County, 2.32 mi WNW of Noble to 2.22 mi WNW of Noble
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.760, -92.610

A low water crossing, on State Highway 95, was flooded and impassable.

Flood, Douglas

When
January 24, 9:30 AM CST to January 25, 9:00 AM CST
Where
Douglas County, 1.23 mi SSE of Olathe to 1.43 mi S of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.013, -92.523

A low water crossing, on State Route U at Bryant Creek, was flooded and impassable.

Flood, Douglas

When
January 24, 10:30 AM CST to January 25, 9:00 AM CST
Where
Douglas County, 1.66 mi E of Ava to 1.56 mi E of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.950, -92.620

A low water crossing, on State Route FF along Turkey Creek, was flooded and impassable.

Flood, Greene

When
January 24, 12:00 PM CST to January 25, 9:00 AM CST
Where
Greene County, 1.65 mi E of Sequiota to 1.47 mi E of Sequiota
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.150, -93.200

A low water crossing, at the Kinser Bridge on the James River, was flooded and impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210940, 210941, 210946, 210949, 210981, 210994, 210996, 210997, 210998, 210999, 211004, 211005, 211006, 211007, 211009, 211010.